Kentucky, 2014

Damaging Wind in Kentucky, June 19, 2014

June 19, 2014 · NWS JKL · 1 event in 1 county or zone

An isolated thunderstorm downed several trees in Rowan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated thunderstorm downed several trees in Rowan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 19, 5:02 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 19, 5:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
602 PM EDT THU JUN 19 2014

.UPDATE...
ISSUED AT 602 PM EDT THU JUN 19 2014

CONVECTION HAS BEEN ON THE INCREASE OVER THE NORTHEAST PART OF THE
JKL FORECAST AREA...WHERE A NUMBER OF OUTFLOW BOUNDARIES ARE
CONVERGING. HAVE RAISED POPS TO 50 PERCENT FOR THE NEXT OUR OR TWO
FOR THAT AREA.

IN ADDITION...A LINE OF CONVECTION HAS BEEN SLOWLY SINKING SW IN
INDIANA AND OHIO THIS AFTERNOON. HOWEVER...ALONG THE PORTION NEAR THE
OHIO RIVER...THE OUTFLOW APPEARS TO BE MOVING FURTHER OUT AHEAD OF
THE STORMS...AND THE CONVECTIVE LINE IS LOOKING MORE BROKEN AND LESS
INTENSE THAN EARLIER. WITH THESE TRENDS...IT IS QUESTIONABLE HOW
INTACT IT WILL BE IF IT MAKES IT TO THE JKL FORECAST AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 435 PM EDT THU JUN 19 2014

ISOLD TO SCATTERED CONVECTION CONTINUES TO FIRE ACROSS PORTIONS OF THE
FORECAST AREA THIS AFTERNOON. A COUPLE STORMS HAVE BEEN SHOWING SOME
FAIRLY STRONG SIGNATURES...BUT HAVE NOT SEEN MUCH IN THE WAY OF
WINDS AND NO REPORTS OF HAIL. BUT THE NATURE OF THE COVERAGE MAY BE
LIMITING REPORTS. STRONGEST CONVECTION ATTM IS LOCATED IN OUR
NORTHEASTERN COUNTIES...ALONG ONE OF THE PREDOMINANT BOUNDARIES.
SOME CONVECTION HAS BEEN TRIGGERED IN THE WEST AS WELL...ALONG AN
OUTFLOW THAT IS PUSHING TO THE EAST. THESE OUTFLOWS HAVE BEEN
STABILIZING THE BOUNDARY LAYER AS THEY PASS THROUGH ANY GIVEN
AREA...AND IT HAS BEEN TAKING TIME FOR THE SUN TO HEAT THINGS UP
ENOUGH TO GET ADDITIONAL INSTABILITY FOR REDEVELOPMENT. WITH SUNSET
APPROACHING AND A THICKER CIRRUS SHIELD MOVING UP FROM THE SOUTH...
EXPECT CONVECTION WILL BECOME MORE LIMITED WITH TIME THROUGH THE
REMAINDER OF THE LATE AFTERNOON AND EARLY EVENING HOURS.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP TOMORROW AS A FRONTAL SYSTEM
APPROACHES FROM THE WEST. ANY THUNDERSTORMS THAT DO DEVELOP COULD
DISPLAY SOME STRONG CHARACTERISTICS AND CAN NOT RULE OUT A SEVERE
STORM OR TWO. WE COULD ALSO SEE SOME HEAVY RAINERS...ESPECIALLY AS WE
GET INTO FRIDAY AND FRIDAY EVENING. PWATS ARE HIGH CLIMATOLOGICALLY
SPEAKING AND STORM MOTION ARE RELATIVELY LOW...5-10KTS. FREEZING
LEVELS REMAIN HIGH BETWEEN 14-15K AS WELL. SO WARM WATER PROCESSES
COULD BE A FACTOR AS WELL. ALSO...THREAT WOULD BE HIGHER WHERE ANY
BOUNDARIES SET UP...SHOULD THAT LEAD TO TRAINING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 316 PM EDT THU JUN 19 2014

EASTERN KY WILL FIND ITSELF ON THE BACK EDGE OF A DEAMPLIFIED
RIDGING PATTERN AT THE BEGINNING OF THE PERIOD /12Z SATURDAY/...WITH
A SHORTWAVE PASSING THROUGH THE REGION AND A SURFACE BOUNDARY IN THE
FORM OF A BACKDOOR COLD FRONT CAUSING SHOWERS AND THUNDERSTORMS TO
LINGER...ESPECIALLY ACROSS THE SE PORTION OF THE CWA. THE NAM IS THE
ONLY MODEL AT THIS POINT WHICH DOES NOT PUT PRECIP COVERAGE ACROSS
MUCH OF THE CWA...SO HAVE SLIGHTLY LOWER CONFIDENCE DURING THIS TIME
PERIOD FOR THE MODEL. EXPECT BEST COVERAGE TO BE IN THE
MORNING...THEN TAPERING OFF AS THE SURFACE LOW SLOWLY PUSHES
SOUTHWARD. CHANCES WILL LINGER LONGEST OVER THE SE PORTION OF THE
STATE WITH LINGERING LOW LEVEL MOISTURE AND UPSLOPE FLOW. THE UPPER
LEVEL SHORTWAVE WILL CONTINUE TO SLOWLY SLIDE EASTWARD SATURDAY
NIGHT AND SUNDAY...AS THE OVERALL UPPER FLOW BECOMES SLIGHTLY MORE
ZONAL. THIS WILL ELIMINATE THE BEST PRECIP CHANCES OVERNIGHT
SATURDAY...THOUGH LINGERING MOISTURE AND DAYTIME INSTABILITY COULD
POP UP SOME MORE DIURNALLY DRIVEN SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE DAY SUNDAY. A MORE NORTHERLY FLOW BOTH
SATURDAY AND SUNDAY WILL KEEP DAYTIME TEMPERATURES SLIGHTLY COOLER
THAN PREVIOUS DAYS...IN THE LOW TO MID 80S ACROSS MUCH OF THE CWA.

DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS COULD BE
POSSIBLE INTO THE DAY MONDAY AS WELL...WHILE WEAK UPPER LEVEL
RIDGING REMAINS OVERHEAD. HOWEVER...BOTH THE GEM AND ECMWF ARE ONLY
SHOWING DEVELOPMENT ACROSS THE FAR SE COUNTIES...WHILE THE GFS IS
SHOWING A VAST AMOUNT OF PRECIP ACROSS MUCH OF KENTUCKY. GIVEN THE
SYNOPTIC SET UP...WOULD CHOSE TO SIDE CLOSER TO THE ECMWF...WITH THE
GFS PULLING IN AN UNREALISTIC AMOUNT OF MOISTURE ACROSS THE REGION.

BY LATE MONDAY...AN UPPER LEVEL LOW IN SOUTH CENTRAL CANADA WILL
BEGIN TO DEEPEN...PULLING A DEEPENING TROUGH INTO THE MISSISSIPPI
RIVER VALLEY OVERNIGHT MONDAY NIGHT. AS THIS LOW SHIFTS EASTWARD...
EXPECT A SURFACE LOW AND BOUNDARY TO IMPACT THE REGION DURING THE DAY
TUESDAY. MODELS AT THIS POINT ARE CONTINUING TO DISAGREE IN THEIR
SOLUTIONS...SO WILL STICK CLOSE TO A BLEND OF SOLUTIONS FROM THIS
POINT FORWARD. AS THIS SYSTEM APPROACHES...SOUTHERLY FLOW WILL
REESTABLISH ITSELF...BRINGING IN A WARMER AND MORE HUMID/UNSTABLE AIR
MASS. SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE FROM TUESDAY WELL
INTO THE DAY WEDNESDAY AS THE SURFACE FRONT BECOMES MORE WEST TO EAST
ORIENTED ACROSS KENTUCKY. A BRIEF BREAK MIGHT BE FELT SOMETIME EARLY
THURSDAY...HOWEVER ANOTHER SHORTWAVE WILL BE FAST TO BRING YET
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO FINISH OUT THE 7 DAY
FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 211 PM EDT THU JUN 19 2014

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MOST OF THE FORECAST
PERIOD. MAY HAVE TO CONTEND WITH A FEW THUNDERSTORMS THAT COULD
BRIEFLY PRODUCE IFR VSBYS/MVFR CIGS. BUT THREAT IS NOT WIDESPREAD NOR
WOULD THUNDERSTORMS FREQUENT TERMINALS ENOUGH TO WARRANT ANY TEMPO
GROUPS ATTM. ACTIVITY SHOULD DIE OFF THROUGH THE VERY LATE AFTERNOON
AND EARLY EVENING. AREAS THAT RECEIVE ANY RAIN WILL PROBABLY SEE A
BIT OF FOG DEVELOP OVERNIGHT. BUT KEPT AIRPORT TERMINALS IN FAVORABLE
CONDITIONS OVERNIGHT...MUCH MORE OPTIMISTIC THAN GUIDANCE WHICH SEEMS
TO HAVE LATCHED ONTO MORE WIDESPREAD RAINFALL AND CONSEQUENTLY MORE
PESSIMISTIC NUMBERS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
FRIDAY WITH A BIT WIDER COVERAGE LIKELY. WESTERLY WINDS HAVE
DEVELOPED TO BETWEEN 5 AND 10 KTS. THEY WILL SLACKEN TONIGHT BEFORE
INCREASING AGAIN THROUGH THE DAY FRIDAY...AGAIN AROUND 10 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...RAY
LONG TERM...JMW
AVIATION...RAY
Hazardous weather outlook, Jun 19, 3:56 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
456 PM EDT THU JUN 19 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
456 PM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE. A FEW STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME STORMS
COULD PRODUCE GUSTY WINDS...AND SMALL HAIL. THUNDERSTORMS COULD ALSO
PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED FLOODING
PROBLEMS...ESPECIALLY SHOULD ANY STORMS MOVE REPEATEDLY OVER THE SAME
LOCATION.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SATURDAY THROUGH
SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

THUNDERSTORMS ARE ALSO POSSIBLE FROM MONDAY THROUGH WEDNESDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, Jun 19, 2:21 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EDT THU JUN 19 2014

KYZ107-110-119-192015-
JOHNSON-MARTIN-FLOYD-
321 PM EDT THU JUN 19 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT THURSDAY AFTERNOON...

   SOUTHEASTERN JOHNSON...
   MARTIN AND
   NORTH CENTRAL FLOYD.

AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST EAST OF
PAINTSVILLE...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WELLS CHAPEL
AROUND 325 PM EDT...ODDS AROUND 330 PM EDT...DAVISPORT AROUND 340 PM
EDT...DAVELLA AROUND 345 PM EDT...PLEASANT AROUND 350 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 19, 2:46 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT THU JUN 19 2014

KYZ052-104-106-192015-
ROWAN-ELLIOTT-MORGAN-
346 PM EDT THU JUN 19 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT THURSDAY AFTERNOON...

   NORTH CENTRAL MORGAN...
   SOUTHEASTERN ROWAN AND
   WESTERN ELLIOTT.

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGNER...OR 9
MILES EAST OF MOREHEAD...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MINOR AROUND
355 PM EDT...FARLEY AROUND 405 PM EDT...FANNIN VALLEY AROUND 410 PM
EDT...LYTTEN AROUND 415 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JMW
Special weather statement, Jun 19, 3:29 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT THU JUN 19 2014

KYZ104-106-107-192045-
ELLIOTT-JOHNSON-MORGAN-
429 PM EDT THU JUN 19 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445
PM EDT THURSDAY AFTERNOON...

   EXTREME NORTHWESTERN JOHNSON...
   EAST CENTRAL MORGAN AND
   SOUTH CENTRAL ELLIOTT.

AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISONVILLE...OR
6 MILES SOUTHEAST OF SANDY HOOK...MOVING SOUTHEAST AT 5 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS
Special weather statement, Jun 19, 5:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT THU JUN 19 2014

KYZ106-192300-
MORGAN-
637 PM EDT THU JUN 19 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 700
PM EDT THURSDAY EVENING...

   CENTRAL MORGAN.

AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LICK BRANCH...
OR JUST NORTHEAST OF WEST LIBERTY...MOVING EAST AT 5 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS

The radar

The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rowan

When
June 19, 6:00 PM EST
Where
Rowan County, 0.88 mi NW of Hilda
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.240, -83.510

Trees and large limbs were blown down making Jackson Drive impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524735.